advertisement
Question
Posted by: Jenny | 2012/04/03

change in anti-depression meds

Hi there. I am posting here as I my father is a depressant who is in the process of changing his anti-depression meds from Valdoxan to Seroquel . He is feeling absolutely awful - can''t think straight, having a shower is too much effort, battles to put a sandwich together. He says he feels like he is completely out of his mind. Is this normal and how can this be explained? Thanks.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

Firstly, this really has to be discussed, by phone if necessary, with the prescribing doctor.
Also, I hope he has been assessed and his treatment chosen by a psychiatrist rather than just a GP, as these matters can get complex !
A variety of unpleasant symptoms are experienced by some people when they stop various antidepressants suddenly. ( if one needs to stop one should do so gradually, on a plan made with the doc. ) Depending on the specific drugs, it can be wise to overlap the 2 different drugs on a specific plan of changing doses - but again, this needs the careful advice of a psychiatrist to do it well.
I haven't heard of these problems following Valdoxan withdrawal, as it has a different chemical basis to the existing antidepressants, nor have I seen a specific Valdoxan / Seroquel switch ( Seroquel is not, strictly, an antidepressant as such, and is used to treat Bipolar Disorder, a particular variety of Depression, often along with other meds ).
Back to my starting point - this sounds like far too complex a situation to be handled by a GP alone. And if he is seeing a psychiatrist who is using these less usual combinations, but presumably is confident that using the drugs in this way is safe and effective, then it will be important to contact that psychiatrist to discuss his unpleasant symptoms and get specific advice from the doc who made this decision in the first place

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cybershrink | 2012/04/03

Firstly, this really has to be discussed, by phone if necessary, with the prescribing doctor.
Also, I hope he has been assessed and his treatment chosen by a psychiatrist rather than just a GP, as these matters can get complex !
A variety of unpleasant symptoms are experienced by some people when they stop various antidepressants suddenly. ( if one needs to stop one should do so gradually, on a plan made with the doc. ) Depending on the specific drugs, it can be wise to overlap the 2 different drugs on a specific plan of changing doses - but again, this needs the careful advice of a psychiatrist to do it well.
I haven't heard of these problems following Valdoxan withdrawal, as it has a different chemical basis to the existing antidepressants, nor have I seen a specific Valdoxan / Seroquel switch ( Seroquel is not, strictly, an antidepressant as such, and is used to treat Bipolar Disorder, a particular variety of Depression, often along with other meds ).
Back to my starting point - this sounds like far too complex a situation to be handled by a GP alone. And if he is seeing a psychiatrist who is using these less usual combinations, but presumably is confident that using the drugs in this way is safe and effective, then it will be important to contact that psychiatrist to discuss his unpleasant symptoms and get specific advice from the doc who made this decision in the first place

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement